Author ORCID Identifier
Beta-lactam antibiotics are a class of drugs that are widely used to treat a variety of infections. They are generally well-tolerated, but they can cause a variety of side effects, including allergic reactions, acute interstitial nephritis (AIN) and neurotoxicity.
We present a patient who developed neurotoxicity after being treated with cephalosporin and carbapenem antibiotics. A 76-year-old female was admitted to the hospital with osteomyelitis of the right foot. She was initially treated with cefepime and daptomycin. She was discharged and then began to experience delirium with visual hallucinations and acute kidney injury. After common causes of confusion were excluded, the patient was believed to have cefepime-related neurotoxicity. She was switched to ertapenem and the delirium was resolved. A few days later Ertapenem was then changed to meropenem based on pseudomonas found in culture. The patient again started to develop delirium after starting the meropenem, and the cause was believed to be meropenem-related neurotoxicity. Her confusion resolved after switching antibiotics to piperacillin-tazobactam.
Beta-lactam antibiotics are associated with neurotoxicity, and risk is increased with the geriatric population, female sex, and neurological and kidney diseases. Both Cefepime and Meropenem can cause neurotoxicity and delirium. The mechanism of neurotoxicity is believed to be due to Gamma-aminobutyric acid (GABA) antagonism; Carbapenem binds to GABA receptors while Cefepime decreases GABA release from nerve terminals. Important steps in treating antibiotic-associated neurotoxicity are the withdrawal of the offending drug, use of benzodiazepine, and intermittent dialysis if no response is observed after discontinuation of the offending medication.
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License
Mohamed A, Jadhav N, Elbathani M, Farah A. Encephalopathy Tango: When Beta-Lactam Antibiotics Waltz with GABA Receptor. Advances in Clinical Medical Research and Healthcare Delivery. 2023; 3(3). doi: 10.53785/2769-2779.1169.